You Are At: AllSands Home > Lifestyles > Seniors > Seniors and over the counter medications
A factor which puts seniors at unusually high risk is the number of medications they take concurrently. A study by
the Alliance for Aging Research reported the average older person uses 4.5 prescription medications and two over the counter
medications daily. Those suffering from multiple chronic diseases often require more. Obviously, with so many chemicals
circulating in the body at one time, the potential for adverse drug interactions is great.
There is also evidence older adults tend to be more sensitive to drugs than younger adults are, due to their generally
slower metabolisms and organ functions. As people age, they lose muscle tissue and gain fat tissue, and their digestive
systems, liver and kidney functions slow down. These differences affect how a drug will be absorbed into the bloodstream,
how it will react in the organs and how quickly it will be eliminated.
Many OTC drugs contain strong agents and when large quantities are taken, they can equal a dose that would
normally only be available by prescription. The adage, "start low and go slow" applies especially to seniors taking OTC
medications.
Of all the problems older adults face in taking medications, drug interactions are probably the most dangerous.
When two or more drugs are mixed in the body, they may interact with each other and produce uncomfortable or even
dangerous results. This is particually a problem for seniors. For example, a person who takes a blood-thinning medication
for high blood pressure should not combine that with the common OTC drug aspirin, which will thin the blood even more.
Antacids can interfere with certain drugs for Parkinson's disease, high blood pressure and heart disease.
Laxatives are considered among the most widely misused and abused OTC medications. Use of laxatives should be
restricted to no more than once or twice a month. Taking them more often can actually cause constipation by making the
bowels lazy. Take enough and eventually your bowels may not be able to work without them.
Multisymptom cold and cough medicines provide another good example of often misused OTC drugs. If you have a
cold and reach for a cold medicine, cough syrup and aspirin, all together, you may be overdosed. Even if you are careful not
to exceed the recommended dosage for each medicine, you're still taking too much. Todays' cold medicines also contain a
cough suppressant and a pain reliever and those labeled cough syrups may also have a decongestant and pain reliever. It's
part of a growing trend toward multisympton medications.
Decongestants taken at two or three times the normal dose can cause nervousness and high blood pressure. In
addition, getting pain relievers from more than one source (for example, a multisymptom cold pill and a multisymptom cough
medication) can cause stomach upset, lethargy, and ringing in the ears.
Dr. Man C. Fung, a medical officer at the FDA says, "Maalox and Mylanta...people seem to drink them just like
water." But according to a report he co-wrote, guzzling antacids or gobbling tablets has resulted in 14 fatal overdoses since
the late sixties. Antacids contain magnesium, a metal which becomes toxic in high doses.
Remember, a chemical agent strong enough to cure an ailment, even just a minor headache, is also strong enough to
cause harm if it's not used wisely and properly.